We have a five year old daughter who was diagnosed recently with Type 1 diabetes. We have been told to give the snack approximately half an hour after the Actrapid [Regular]. We are wondering, when her blood glucose is too high (the other day her level was 23mm/l [414 mg/dl] at 3.00pm), why she could not forego the snack, as she doesn't feel like eating when she is high, and then eat as usual at the next meal? This would allow time for her blood glucose to return to a more acceptable level.
This question was referred to several members of the Diabetes Team, who have each given an answer:
Answer from Dr. Lebinger:Although it makes sense to skip food when the blood sugar is high to try and bring it down faster, I find that often it makes it harder to figure out how to change the insulin to prevent the high blood sugars.
As your child grows, she will need more insulin and you will see high blood sugars when you need to change the dose. I find it helpful to see what the blood sugars are before and after the high blood sugar on the usual food and exercise schedule to help me better figure out how to adjust the insulin.
If your child is sick or spilling ketones with a high blood sugar, you should contact her doctor as she may need extra insulin right away and can't wait until the next day to adjust the dose.
Answer from Dr. Robertson:I'm not quite sure that I understand your question - why are you giving Actrapid [Regular] at 2.30 pm? The principle of giving food after insulin is that the food is to work with that dose of insulin rather than the insulin being given to bring down the previous blood sugar. Another way of putting this is that without further food the blood sugar would fall rapidly making a hypo quite likely after the previous high.
If you regularly find that your daughter has high blood sugars mid afternoon then you should discuss a change in her usual morning insulin dose with her team to try and prevent the high blood sugars at 2:30 PM.
Original posting 13 Oct 96
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.